I am a 32 year old woman dating a very nice man my age. My boyfriend and I have been dating for just about a year and we are serious about each other. He has severe asthma and has to be on high doses of steroids during and for a long time after a flare-up. The problem is these steroids have a terrible effect on him: he breaks out in acne; he is irritable and loses control of his temper; his appetite is voracious; he puffs out in his stomach and face.
The problem with his temper and irritability is what most bothers me, it is as if he has a completely different personality and sometimes it is frightening. We have talked to his doctor who says that these steroids are the drug of choice and if he does not take them as an outpatient, he would have to be hospitalized and put on the same medications.
As I said, his personality can be frightening on the steroids, but I have seen my boyfriend in an asthma attack which is even more frightening. I once talked to a therapist about this problem. Maybe I should have been more careful in choosing a therapist, but this woman came from a feminist perspective and in a sense told me that I should break up with this man. I don't think that this is the solution since I love him very much and I know that off steroids he is the man I love.
Love him drug free
Dear Love him drug free,
Every relationship has ups and downs, but medical problems can be especially difficult for couples. It sounds like you care about your boyfriend very deeply and want the best for both of you in this situation. One option is that your boyfriend can take an alternative treatment for his asthma to reduce the unpleasant physical and emotional side effects. In the meantime, you both deserve to feel safe and respected in your relationship, in sickness and in health.
Based on your description, it appears that your boyfriend is taking oral steroids for his asthma, rather than using an inhaler. Taken orally, steroids tend to produce all the side effects you describe. Currently, the preferred treatment for severe asthma such as your boyfriend's is a steroid inhaler. Side effects are fewer with the inhaler because the steroids are working directly where they need to — the respiratory tract — and are not entering one's system in such high levels.
If your boyfriend's current provider is reluctant to prescribe a steroid inhaler, he may want to get a second opinion. Your boyfriend can ask for a referral, or perhaps your own health care provider can offer assistance. You can help him by being an advocate within the medical system — finding another doctor, going with him to an appointment if he wants company, asking questions, etc.
As you know, oral steroids can also cause mood swings including irritability, anxiety, and aggression. It's true that these personality changes are caused by the drugs, but your boyfriend is still responsible for his behavior. Even though your boyfriend's true personality may be very loving, if you feel frightened or unsafe when he is on the steroids that could be a sign of abuse. Abuse can take many different forms, and is not limited to physical violence. You have the right to feel safe in your relationship.
It's unfortunate that the therapist you talked with did not provide the support you were looking for. You may need to shop around until you find a therapist who is a good match for your needs. Ideally, the therapist will help you evaluate your situation, illuminate options, and help you decide what course of action is best for you, rather than telling you what to do.
If you're a student at Columbia, you can reach out to Counseling and Psychological Servivces (Morningside) or the Mental Health Service (CUMC). For suggestions about finding a therapist off-campus, check out How to find a therapist in the Go Ask Alice! archive. In addition, Columbia students who need treatment for asthma may contact Medical Services (Morningside) or the Student Health Service (CUMC) to make an appointment.
If your boyfriend is unable or unwilling to use an inhaler rather than taking steroids orally, he may continue to lose his temper as you described. In that case, you may ask yourself if it's worth it to stay in the relationship. There is no right or wrong answer, and only you can decide if it's worth it to stay together.Alice!